Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 6, NWS Corpus Christi, TX

May 25, 2009Calhoun County, Texas

NWS Corpus Christi, TX issued this tornado warning at May 25, 2009, 3:58 PM CDT for Calhoun County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 3:58 PM CDT (20:58 UTC)
Expired
May 25, 2009, 5:00 PM CDT
In force
62 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Calhoun County, TX

The radar

The Corpus Christi radar (KCRP), 115 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 252058
TORCRP
TXC057-252200-
/O.NEW.KCRP.TO.W.0006.090525T2058Z-090525T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
358 PM CDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CALHOUN COUNTY IN SOUTH TEXAS...

* UNTIL 500 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  SOUTHWEST OF MAGNOLIA BEACH...OR 7 MILES NORTHEAST OF SEADRIFT...
  MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  ALONG HIGHWAY 185 BETWEEN SEADRIFT AND PORT OCONNOR BY 500 PM   
CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2830 9644 2826 9664 2826 9665 2829 9661
      2834 9671 2853 9673 2856 9654 2842 9643
      2836 9652 2836 9658 2830 9660 2835 9645
      2836 9649 2841 9643 2837 9639 2833 9639
TIME...MOT...LOC 2057Z 350DEG 4KT 2846 9661

$$

JR
4 follow-up statements
000 
WWUS54 KCRP 252121
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
421 PM CDT MON MAY 25 2009

TXC057-252200-
/O.CON.KCRP.TO.W.0006.000000T0000Z-090525T2200Z/
CALHOUN-
421 PM CDT MON MAY 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
CALHOUN COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES NORTHEAST OF
SEADRIFT...MOVING SOUTH AT 10 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN CALHOUN COUNTY AT 430 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2830 9644 2826 9664 2826 9665 2829 9661
      2834 9671 2847 9668 2851 9650 2842 9643
      2836 9652 2836 9658 2830 9660 2835 9645
      2836 9649 2841 9643 2837 9639 2833 9639
TIME...MOT...LOC 2120Z 342DEG 6KT 2842 9659

$$

JR
000 
WWUS54 KCRP 252126
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
426 PM CDT MON MAY 25 2009

TXC057-252200-
/O.CON.KCRP.TO.W.0006.000000T0000Z-090525T2200Z/
CALHOUN-
426 PM CDT MON MAY 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR CENTRAL
CALHOUN COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES EAST OF
SEADRIFT...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  MATAGORDA ISLAND STATE PARK BY 445 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2830 9644 2826 9664 2826 9665 2829 9661
      2834 9671 2847 9668 2851 9650 2842 9643
      2836 9652 2836 9658 2830 9660 2835 9645
      2836 9649 2841 9643 2837 9639 2833 9639
TIME...MOT...LOC 2126Z 336DEG 9KT 2838 9656

$$

JR
000 
WWUS54 KCRP 252144
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
444 PM CDT MON MAY 25 2009

TXC057-252200-
/O.CON.KCRP.TO.W.0006.000000T0000Z-090525T2200Z/
CALHOUN-
444 PM CDT MON MAY 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR EAST
CENTRAL CALHOUN COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MATAGORDA ISLAND 
STATE PARK...OR 11 MILES SOUTHWEST OF PORT OCONNOR...MOVING 
SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2830 9644 2827 9662 2829 9661 2831 9663
      2832 9661 2830 9660 2834 9646 2835 9645
      2836 9649 2838 9644 2840 9644 2841 9642
      2837 9639 2833 9639
TIME...MOT...LOC 2143Z 329DEG 12KT 2832 9651

$$

JR
000 
WWUS54 KCRP 252156
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
456 PM CDT MON MAY 25 2009

TXC057-252206-
/O.EXP.KCRP.TO.W.0006.000000T0000Z-090525T2200Z/
CALHOUN-
456 PM CDT MON MAY 25 2009

...THE TORNADO WARNING FOR EAST CENTRAL CALHOUN COUNTY WILL EXPIRE AT
500 PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED 
INTO THE GULF OF MEXICO.

LAT...LON 2830 9644 2827 9662 2829 9661 2831 9663
      2832 9661 2830 9660 2834 9646 2835 9645
      2836 9649 2838 9644 2840 9644 2841 9642
      2837 9639 2833 9639
TIME...MOT...LOC 2156Z 329DEG 12KT 2828 9649

$$

JR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:15 PM CDT, 43 minutes earlier.

Area forecast discussion, May 25, 3:15 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
315 PM CDT MON MAY 25 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...ISOLD CONVECTION
ANTICIPATED THIS EVENING OVR THE COASTAL BEND/VICTORIA CROSSROADS
BASED ON CURRENT RADAR/CIN/CAPE TREND. KEEPING POPS LOW DUE TO
APPARENT SYNOPTIC SCALE SUBSIDENCE. THE NAM PROGS THE LEFT FRONT
QUADRANT OF AN UPPER JET TO ENTER THE CWFA LATER NGT. THUS...
RETAINED THE FCST FOR ISOLD CONVECTION DRG THE 06-12Z TUE PERIOD
OVR THE SWRN CWFA. THE NAM/GFS PROGS 700-300MB Q-VECTOR
CONVERGENCE ACRS THE CWFA TUE...YET LOW MODEL CIN VALUES ARE PROGD
TO REMAIN OVR THE NRN CWFA. THUS WL RETAIN THE FCST FOR ISOLD
CONVECTION OVR THE NRN CWFA FOR TUE AFTN. THE COMBINATION OF UPPER
FORCING/AFTN HEATING MAY RESULT IN ADDITIONAL CONVECTION OVR THE
WRN/NERN CWFA TUES EVENING. MODEL SOUNDINGS CONSISTENT WITH AT
LEAST PATCHY FOG OVR THE COASTAL BEND/VICTORIA CROSSROADS DRG THE
10-14Z TUE PERIOD. FCST MAX TEMPS TUE ABOVE GUIDANCE.

&&

.AVIATION...PREDOMINATE VFR CONDITIONS THIS EVENING/TNGT EXCEPT
FOR BRIEF MVFR CONDITIONS NEAR ISOLD CONVECTION AND MVFR VSBYS
OWING TO PATCHY FOG MAINLY 10-14Z TUE. PREDOMINATE VFR CONDITIONS
EXPECTED TUE AFTN ESP NEAR ISOLD CONVECTION OVR THE NRN SECTIONS.

&&

.MARINE...INCREASING ONSHORE FLOW EXPECTED DRG THE PERIOD OVR THE
COASTAL WATERS (COMBINED WITH NORMAL DIURNAL FLUCTUATIONS OVR THE
BAYS) YET WIND/SEA HGTS TO REMAIN BELOW SCA.

&&

.FIRE WEATHER...LOW RH VALUES OVR THE CNTRL/WRN CWFA THIS AFT YET
WIND WELL BELOW RED FLAG CRITERION.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...MODELS HAVE BEEN
CONSISTENTLY SHOWING A SERIES OF SHORT WAVES TRACKING ACROSS THE
REGION THRU THE EXTENDED PERIODS. HOWEVER...THE MODELS HAVE NOT BEEN
CONSISTENT WITH THE TIMING OR STRENGTH OF THE SHORTWAVES NOR THE
TIMING OF A WEAK COLD FRONT. LATEST MODEL SOLNS/GUIDANCE PROG WED TO
HAVE THE HIGHEST POPS FROM 50-60 PERCENT. FOR NOW AM NOT GOING ANY
HIGHER THAN 40 PERCENT ON WED GIVEN THE UNCERTAINTY. YESTERDAYS RUN
HAD THE COLD FRONT MOVG INTO THE CWA ON WED...PREVIOUS RUN WAS
FRI...TODAYS RUN IS NOW SHOWING THU MORNING. AM THINKING THAT WITH
ANY MCS DVLPMNT ON WED COULD PRODUCE AN OUTFLOW BDRY WHICH COULD
MIMICK A COLD FRONT. FOR NOW AM LEANING TOWARD THE GFS SOLN FOR
WEDS WIND FIELDS WHICH IS GENERALLY AN ELY FLOW. THEN THE ACTUAL
FRONT MOVES INTO THE AREA THU MORNING WITH SLIGHTLY LOWER DEWPOINTS
ACROSS THE NRN CWA. HOWEVER WITH POSSIBLE OUTFLOW BDRIES...THE WINDS
WILL BE TRICKY TO FCST WED THRU FRI. AM GOING WITH COOLER TEMPS ON
WED THRU FRI BUT THEY ARE DUE MORE TO THE INCREASED
MOISTURE/CLOUDS/RAIN RATHER THAN ANY CAA. FOR THU AND FRI POPS AM
MAINTAINING THE 20-30 POPS. THE GFS KEEPS SAT DRY AS A WEAK RIDGE
BLDS ACROSS THE AREA. ANOTHER SHORT WAVE APPROACHES ON SUN AND MOVES
ACROSS ON MON. FOR CONSISTENCY SAKE HAVE KEPT THE SLIGHT CHC FOR
SUN-MON TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  95  73  89  71  /  20  10  10  40  30
VICTORIA          70  94  70  88  69  /  20  20  20  40  30
LAREDO            76 103  75  96  76  /  20  10  30  30  30
ALICE             72  99  73  91  72  /  20  10  10  40  30
ROCKPORT          75  86  74  87  74  /  10  10  10  40  30
COTULLA           70 100  71  91  71  /  10  20  30  30  30
KINGSVILLE        74  98  73  91  72  /  20  10  10  40  30
NAVY CORPUS       76  85  75  86  74  /  10  10  10  40  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, May 25, 5:12 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
512 AM CDT MON MAY 25 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-261030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
512 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. DUE
TO THE HIGH INSTABILITY OF THE ATMOSPHERE...A STRONG THUNDERSTORM
COULD BRIEFLY BECOME SEVERE...PRODUCING NICKLE-SIZED HAIL AND
WINDS TO 60 MPH. FOR TODAY...MOST OF THE THUNDERSTORM ACTIVITY WILL
BE CONCENTRATED EAST OF A TILDEN TO FREER LINE. FOR
TONIGHT...THUNDERSTORM ACTIVITY AFTER SUNSET WILL BE CONFINED WEST
OF THE TILDEN TO FREER LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON WEDNESDAY THROUGH FRIDAY. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TM

In the hours before

Special weather statement, May 25, 3:32 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
332 PM CDT MON MAY 25 2009

TXZ245-247-252130-
ARANSAS-CALHOUN-
332 PM CDT MON MAY 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND CALHOUN
COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SEADRIFT...OR NEAR THE
HEADQUARTERS FOR THE ARANSAS NATIONAL WILDLIFE REFUGE...MOVING
SOUTHEAST AT 5-10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL OCCUR.

JR
Special weather statement, May 25, 3:41 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
341 PM CDT MON MAY 25 2009

TXZ247-252145-
CALHOUN-
341 PM CDT MON MAY 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAGNOLIA BEACH...OR 10 MILES SOUTH OF PORT
LAVACA...MOVING SOUTHEAST AT 5 TO 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AS
IT DRIFTS TOWARDS PORT OCONNOR...MATAGORDA ISLAND...AND MATAGORDA
ISLAND STATE PARK. IN ADDITION...OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THIS STORM.

JR

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:35 PM CDTSpecial Marine WarningCRP115 min
May 24, 8:08 PM CDTSevere Thunderstorm WarningCRPAransas, Refugio, San Patricio26 min
May 24, 8:11 PM CDTSpecial Marine WarningCRP24 min
May 25, 8:13 AM CDTSpecial Marine WarningCRP73 min
May 25, 3:37 PM CDTMarine Weather StatementCRP83 min
May 25, 3:46 PM CDTSevere Thunderstorm WarningCRPCalhoun59 min
May 25, 4:05 PM CDTSpecial Marine WarningCRP68 min
May 25, 5:47 PM CDTMarine Weather StatementCRP73 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.